ASK DR ELLIE: Will dieting make my gallstones even worse?
I am 66 and overweight so I want to lose 2st. But I have gallstones. I’ve read that eating too little can make them worse. Shall I avoid a fasting diet?
For those with gallstones – hard deposits that form in the gallbladder – any restrictive diet can be risky.
Both fasting and dramatic weight loss can lead to the development of more gallstones, making the problem worse. But, frustratingly, gallstones are associated with being overweight, so many sufferers may already be in the process of attempting to lose a few pounds.
Gallstones, more common in women over 40, are usually made up of excess cholesterol. They are associated with type 2 diabetes and hormone-replacement therapy.
Roughly eight in ten people don’t know they have them.
With regards to weight loss, the general advice is to keep it to under about 3 lb a week.
Both fasting and dramatic weight loss can lead to the development of more gallstones, making the problem worse (stock image)
Avoid very dramatic weight-loss regimes such as bariatric surgery or very low-calorie diets that involve meal replacements.
Fasting diets work by creating a calorie shortfall because you eat less.
Despite the hype around it, fasting is simply a tool that helps dieters to eat less and therefore lose calories.
There is no reason to believe it is superior to other diets or more likely to be successful.
There’s no magic – people find they work simply because they suit their lifestyle.
Experts suggest a low-fat diet with plenty of fruit and vegetables but low in refined carbohydrates (such as white pasta) will help with gallstones.
TINA SHOWS WHAT LOVE’S GOT TO DO WITH IT…
Tina Turner, pictured last year at the opening night in the West End of the musical Tina
Music icon Tina Turner is proof that there is plenty of life to be lived after suffering a serious illness.
The What’s Love Got To Do With It singer, who turned 80 last week, has overcome intestinal cancer, a stroke and kidney failure, yet looked more vivacious than ever in a video she posted on Twitter to mark her birthday.
But most remarkably, Tina – pictured, above, last year at the opening night in the West End of the musical Tina – owes her recovery, in part, to love.
In 2016, with her kidney function deteriorating rapidly, Tina’s husband, German music producer Erwin Bach, gave her one of his kidneys.
It’s a truly unique gift – only 1,000 Britons a year donate a kidney to another person while they’re still alive.
Tina’s husband has given her a new lease of life. How’s that for a festive love story?
Data shows this type of diet can stop symptoms in a third of sufferers who experience problems. It will, of course, also result in weight loss.
Combining this with a daily walk of 30 minutes would probably be the most successful way for you to lose weight, without worsening the problem.
At the age of 78, my eye colour is changing. Over the past three years the hazel colour has turned yellow. The black outline in the middle is turning blue. Is there something wrong?
The coloured part of our eye, the iris, does change as we age.
For most people, this is perfectly normal. Commonly, something called an arcus can appear, which makes it look as if the colour has changed.
An arcus looks like a grey or white ring around the coloured part of the eye, making the iris appear paler. It’s a very typical sign of ageing and affects more than half of us by the age of 60. At 80, everyone has it. It’s usually not a sign of any problem, but for some it can develop due to high cholesterol.
The colour change of the arcus is caused by fat deposition in the cornea – the transparent shield that covers the eye. In this case, the arcus is far more prominent. The problem can occur in younger people, and those with genetic cholesterol issues such as familial hypercholesterolaemia.
It is worth asking your GP or optician for an eye examination as, while rare, changes to the iris colour may be a result of inflammatory conditions or rare pigment disorders.
A thorough eye-health examination will rule this out.
Certain drugs can also cause colour changes within the eye, for instance a steroid treatment for glaucoma called latanoprost. In this case the iris usually darkens. If you have any changes to your vision, prolonged redness or pain in the eyes, an urgent appointment with an ophthalmologist – eye doctor – would be sensible.
I applaud the Archbishop of Canterbury’s honesty about taking antidepressants – it will have been a comfort to millions who take the medication but feel embarrassed for doing so.
Justin Welby spoke candidly about taking a daily pill to manage his depression.
I often hear from patients who are struggling with their mental health but are desperate to avoid pills for fear of being judged by others. It is frustrating given that medication can be highly effective for many people, especially when combined with talking therapies.
But if the Archbishop isn’t ashamed or embarrassed about it, there’s no need for you to be either.
A way to cut screen time
Want to reduce the amount of time your children spend on their phones? Take a leaf out of my book – and cut your screen time too.
Every evening at 6pm, I put my phone in a drawer for one hour and encourage the children to do the same. We think it makes us more connected as a family, and now there’s a study to prove it.
Researchers at the University of Calgary in Canada found that parents staring at their phone for more than two hours daily were three times more likely to have young children who did the same, compared to those who rarely used their phone.
But we shouldn’t need a study to tell us what is essentially common sense.
Source: Read Full Article